NAPLEX Question of the Week: Diarrhea Dilemma

This week's question involves management of a patient with gastrointestinal symptoms.
NAPLEX Question of the Week: Diarrhea Dilemma
Like

PG is a 60-year-old female that presents to your local pharmacy. She would like to ask the pharmacist a couple of questions about her recent symptoms. PG reports that in the past week, she has woken up consistently in the middle of the night with loose stools and rectal bleeding. She has had > 4 stools per day, some fatigue, and no appetite in the past week. She tried Loperamide at the beginning of the week, but it did not relieve her symptoms. She's wondering if there are any other options that are over-the-counter to help manage her symptoms. 

PMH: HTN, Epilepsy

Medication List: Losartan 50 mg PO QD, Norvasc 5 mg PO QD, Divaloproex 1000 mg ER PO QD

BP: 110/84 mmHg

%SpO2: 98%

What would you recommend to PG for her symptoms?

A. Pepto-Bismol 2 chewable tablets each hour not to exceed 8 doses in 24 hours

B. Diamode 4 mg PO initially, then 2 mg after each loose stool with a max of 16 mg/day

C. Viberzi 100 mg PO BID with food to reduce abdominal pain and diarrhea

D. Refer to primary care provider for further evaluation and/or management

Rationale with Explanation:

Pharmacists are some of the most accessible healthcare providers. Data demonstrates that a pharmacy is within 5 miles of 90% of the United States population. Patients rely upon pharmacists for information to help them manage their acute and chronic conditions. As pharmacists, it is important to triage patients and give them recommendations that are safe and effective. A great recommendation can significantly improve a patient’s quality of life, and not referring patients when necessary can be detrimental. Let's evaluate the potential answers to this week's question. 

Answer A is incorrect. While Pepto-Bismol can be used to treat diarrhea symptoms, it contains a salicylate product (bismuth subsalicylate). With the patient's rectal bleeding, this would not be appropriate as this may worsen their bleeding episode. 

Answer B is incorrect. PG stated that she tried Loperamide at the beginning of the week. Diamode like Imodium A-D is a brand name of Loperamide. We would not want to suggest a medication that a patient has already tried, especially when it did not provide any relief.

Answer C is incorrect. Viberzi is a medication that helps IBS-associated diarrhea by stimulating the gastrointestinal opioid receptors and is best administered with food. It helps reduce abdominal pain and diarrhea. We could not recommend this OTC because it requires a prescription and the patient does not have a confirmed diagnosis of IBS (or any diagnosis) currently for their condition. Which leads us to answer D. 

Answer D is correct. PG is having multiple alarm symptoms such as age >55 years-old, rectal bleeding, and anorexia. The best option would be to refer PG to a gastrointestinal specialist because of her symptoms to get a proper diagnosis with treatment plan.

Brand/Generics covered: Cozaar (Losartan), Norvasc (Amlodipine), Depakote (Divalproex), Diamode (Loperamide), Pepto-Bismol (Bismuth subsalicylate), Viberzi (Eluxadoline)

NAPLEX Competencies Covered:

1.2-From patients: chief complaint, medication history

1.5-Signs or symptoms of medical conditions, pathophysiology

2.1-Mechanism of action, therapeutic class

2.2-prescription or non-prescription status; brand, generic or biosimilar names

3.1-Triage or medical referral

6.1-Interdisciplinary practice

Create a Free MyAccess Profile

AccessMedicine Network is the place to keep up on new releases for the Access products, get short form didactic content, read up on practice impacting highlights, and watch video featuring authors of your favorite books in medicine. Create a MyAccess profile and follow our contributors to stay informed via email updates.